Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Memphis, TN

April 29, 20175 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2017, 7:43 PM CDT for 5 counties in Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 7:43 PM CDT (00:43 UTC)
Expired
Apr 29, 2017, 8:30 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeSoto County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS54 KMEG 300043
SVRMEG
MSC033-107-119-137-143-300130-
/O.NEW.KMEG.SV.W.0134.170430T0043Z-170430T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
743 PM CDT SAT APR 29 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central DeSoto County in northwestern Mississippi...
  Southeastern Tunica County in northwestern Mississippi...
  Tate County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...
  Panola County in northwestern Mississippi...

* Until 830 PM CDT

* At 743 PM CDT, severe thunderstorms were located along a line
  extending from near Tunica to near Lambert, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southaven, Olive Branch, Horn Lake, Hernando, Senatobia,
  Batesville, Marks, Sardis, Coldwater, Lambert, Como, Crenshaw,
  Crowder, Sledge, Pope, Belen, Strayhorn, Pleasant Grove, Eudora and
  Curtis Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3408 9037 3472 9035 3500 8997 3500 8993
      3499 8990 3416 8984 3416 9013 3411 9014
TIME...MOT...LOC 0043Z 218DEG 30KT 3467 9034 3417 9036 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:39 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 29, 6:39 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
639 PM CDT Sat Apr 29 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/

Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.

For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.

Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.

Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.

JAB

&&

.AVIATION...
Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend.

Late tonight, low clouds will redevelop areawide before quickly
mixing out to VFR east of the Mississippi River Sunday morning.
Cigs to the west will remain MVFR as convection slowly spreads
east.

Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow.

Brief IFR or even LIRF conditions due to heavy rain can be
expected in association with any thunderstorms. However prevailing
conditions should remain MVFR or better.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch from Sunday morning through Sunday afternoon
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

     Flash Flood Watch from Sunday morning through Sunday afternoon
     for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Quitman-Tallahatchie-Tate-Tippah-
     Tunica-Union-Yalobusha.

     Flash Flood Watch from Sunday morning through Sunday evening for
     Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Crockett-Dyer-
     Fayette-Hardeman-Haywood-Lake-Lauderdale-Obion-Shelby-
     Tipton.

     Flash Flood Watch from Sunday morning through Sunday evening for
     Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-Shelby-
     Tipton.

&&
Hazardous weather outlook, Apr 29, 7:29 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
729 PM CDT Sat Apr 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-010230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
729 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is an Enhanced Risk of severe thunderstorms west of a line
from Corning, Arkansas to Waldenberg, Arkansas. There is an Slight
Risk of severe thunderstorms along and west of a line from Union
City, Tennessee to Charleston, Mississippi. There is a Marginal
Risk of severe thunderstorms west of a line from Parsons,
Tennessee to Calhoun City, Mississippi.

Isolated thunderstorms will be possible tonight mainly west of
the Mississippi River this afternoon and this evening. Coverage of
storms will increase towards daybreak Sunday.

The primary severe weather risks are damaging winds, large hail
and potential for localized flash flooding. A secondary risk of a
tornado will exist mainly in the Enhanced Risk area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for severe thunderstorms over all of the
Midsouth Sunday. Primary risks will be damaging winds and heavy
rainfall rates sufficient to produce more widespread flash
flooding. Secondary threats will include large hail and isolated
brief tornadoes.

Non-thunderstorm winds may reach advisory criteria on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be necessary through Sunday afternoon.

In the hours before

Special weather statement, Apr 29, 6:02 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT SAT APR 29 2017

ARZ049-058-MSZ010-292345-
Phillips AR-Lee AR-Coahoma MS-
602 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...

At 602 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near White River National Wildlife Refuge, moving north
at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Phillips...Lee and west central Coahoma Counties should
monitor this storm closely.

LAT...LON 3491 9109 3491 9069 3412 9086 3412 9103
      3415 9109 3420 9109 3420 9107 3422 9106
      3425 9108 3426 9106 3428 9108 3430 9107
      3429 9106 3434 9106 3434 9100 3447 9100
      3447 9105 3473 9105 3474 9110
TIME...MOT...LOC 2302Z 195DEG 52KT 3427 9108
Special weather statement, Apr 29, 6:39 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 PM CDT SAT APR 29 2017

ARZ027-035-048-049-300030-
Poinsett AR-St. Francis AR-Lee AR-Cross AR-
639 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Southwestern Poinsett County in eastern Arkansas...
Western St. Francis County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...
Western Cross County in eastern Arkansas...

At 639 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Alfrey, or near
Brinkley, moving north at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Poinsett...western St. Francis...northwestern
Lee and western Cross Counties should monitor this storm closely.

LAT...LON 3500 9115 3500 9105 3564 9104 3562 9079
      3474 9101 3475 9110 3487 9110 3487 9112
      3491 9112 3491 9115
TIME...MOT...LOC 2339Z 188DEG 58KT 3486 9110
Special weather statement, Apr 29, 6:46 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
646 PM CDT SAT APR 29 2017

ARZ048-049-058-MSZ007-010-011-300030-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-Coahoma MS-Quitman MS-
646 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

St. Francis County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 646 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from New Salem to near Sherard. Movement was  east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...northeastern Phillips...Lee...Tunica...
Coahoma and Quitman Counties should monitor this storm closely.

LAT...LON 3515 9057 3515 9048 3494 9041 3483 9041
      3485 9038 3418 9014 3412 9062 3411 9066
      3412 9079 3495 9109
TIME...MOT...LOC 2346Z 252DEG 27KT 3490 9100 3418 9074
Special weather statement, Apr 29, 7:39 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
739 PM CDT SAT APR 29 2017

MSZ001-007-008-011-012-TNZ049-089-300130-
Tunica MS-DeSoto MS-Panola MS-Tate MS-Quitman MS-Tipton TN-
Fayette TN-
739 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Eastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Central Quitman County in northwestern Mississippi...
Southeastern Tipton County in western Tennessee...
Southwestern Fayette County in western Tennessee...

At 738 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near North Tunica to Lambert. Movement was  northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Tunica...DeSoto...northwestern Panola...Tate...
central Quitman...southeastern Tipton and southwestern Fayette
Counties should monitor this storm closely.

LAT...LON 3410 9032 3478 9034 3500 9013 3500 8965
      3537 8963 3541 8973 3552 8962 3499 8961
      3499 8972 3469 8972 3468 8967 3464 8967
TIME...MOT...LOC 0038Z 221DEG 56KT 3474 9031 3420 9030
Special weather statement, Apr 29, 7:41 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
741 PM CDT SAT APR 29 2017

MSZ001-007-008-011-012-300130-
Tunica MS-DeSoto MS-Panola MS-Tate MS-Quitman MS-
741 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Eastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Central Quitman County in northwestern Mississippi...

At 740 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Robinsonville to Marks. Movement was  northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Tunica...DeSoto...northwestern Panola...Tate and
central Quitman Counties should monitor this storm closely.

LAT...LON 3410 9032 3478 9034 3500 9013 3499 8972
      3469 8972 3468 8967 3464 8967
TIME...MOT...LOC 0040Z 221DEG 56KT 3478 9028 3424 9026

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSpecial Weather StatementMEGDeSoto, Quitman, Tate51 min
Apr 29, 7:41 PM CDTSpecial Weather StatementMEGDeSoto, Quitman, Tate49 min
Apr 29, 8:19 PM CDTRiver Flood WarningMEGTallahatchie47 hr
Apr 29, 8:19 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union53 hr
Apr 29, 8:23 PM CDTSevere Thunderstorm WarningMEGDeSoto, Lafayette, Marshall, Panola, Quitman, Tate67 min
Apr 29, 9:12 PM CDTSevere Thunderstorm WarningMEGDeSoto48 min
Apr 30, 1:15 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica45 min
Apr 30, 2:17 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more17 hr
Apr 30, 7:38 AM CDTSpecial Weather StatementMEGCoahoma52 min
Apr 30, 9:58 AM CDTSevere Thunderstorm WarningMEGCalhoun, Tallahatchie, Yalobusha62 min
Apr 30, 10:25 AM CDTTornado WarningMEGCalhoun39 min
Apr 30, 10:34 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola41 min
Apr 30, 10:50 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate40 min
Apr 30, 10:57 AM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union48 min
Apr 30, 10:59 AM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union46 min
Apr 30, 11:36 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah39 min
Apr 30, 12:45 PM CDTRiver Flood WarningMEGMonroe50 hr
Apr 30, 12:45 PM CDTRiver Flood WarningMEGMonroe42 hr
Apr 30, 12:58 PM CDTRiver Flood AdvisoryMEGCoahoma, Tunica4 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.